2626 E 14 St, Ste 204, Brooklyn, NY 11235
Monday 10 am - 8 pm; (718) 414-2401
97-85 Queens Blvd, Rego Park, NY 11374
Tue & Wed 10am-8pm; (718) 261-9100
934 Manhattan Avenue, Brooklyn, NY 11222
Thursday 10 am - 6 pm (718) 389-8585
Epilepsy in Women – Catamenial Epilepsy – Sex Hormones
Effects of Reproductive Steroid Hormones on Epilepsy – Contraception, Menopause, Fertility in Epilepsy – Osteoporosis in Epilepsy
Effects of Reproductive Steroid Hormones on Epilepsy
Seizure pattern in epilepsy is influenced by female hormonal factors. Periodic changes in hormone levels, associated with menses and pregnancy, alter seizure frequency and treatment effectiveness. This article covers challenges of epilepsy management in relation to women’s physiology.
Estrogens make nerve cells more excitable. Increased level of estrogens leads to increase in seizure frequency and severity. Progesterone and especially its metabolites (allopregnanolone), on the other hand, calm down nerve cells. Progesterone works as a natural anti-seizure agent. Alternating pattern of rising and dropping levels of reproductive hormones through the menstrual cycle is responsible for catamenial epilepsy.
Catamenial epilepsy is a good example of progesterone and estrogen effects on epilepsy. Even though pure catamenial epilepsy is not very common, approximately 30% of women with epilepsy experience a significant variation of seizure frequency depending on the menstrual cycle phase. Seizures tend to happen during rapid change of hormonal levels and during times when levels of estrogens are high relative to the level of progesterone. There are two peaks of seizures: mid-cycle (around ovulation) and end of cycle (prior to menstruation).
In case of an average 28-day menstrual cycle, levels of estrogens are gradually rising from the day 5 counting from the first day of menstruation. From day 10 to 14 (ovulation) there is a rapid rise of estrogens levels. Progesterone level rise lags and catches up only by day 13. There is a statistically significant rise in seizure attacks from days 10 to 13 due to estrogen dominance.
On day 23 (5 days prior to menstruation) levels of both estrogens and progesterone are in free fall. Again, progesterone drops much steeper leading to estrogen dominance for the last 5 days of the cycle. This is another peak of seizure frequency in catamenial epilepsy.
A menstrual cycle without ovulation (the egg-cell is not released from the ovary) produces even more trouble. Lack of ovulation leaves the body to the mercy of estrogens because progesterone production is minimal in this type of cycle. Anovulation cycles are associated with significant rise in seizure frequency because the stimulating effects of estrogens on the brain remain unopposed by progesterone. Some healthy women experience anovulation from time to time. Frequent and repeated anovulation is a sign of medical conditions which are beyond the scope of my expertise. Fixing an anovulation might help in catamenial epilepsy management.
Menopause and Epilepsy
Perimenopause (around menopause) is initially associated with the increased level of estrogens and low levels of progesterone due to increased frequency of cycles without ovulation.
Seizure frequency increases in the beginning of perimenopause and decreases after menopause, especially in women with catamenial epilepsy.
Hormone replacement therapy during menopause is proven to worsen epilepsy and has to be used with caution. Women with epilepsy are at increased risk of early menopause.
Fertility and Epilepsy
Polycystic ovarian syndrome, infertility, decreased libido and early menopause are more common in women with epilepsy than in general population.
Altered hormone production is caused by both, anti-epileptic medications and by the brain epileptic activity. The major cause of infertility is a polycystic ovarian syndrome, which is more common in women with epilepsy. Valproate (Depakote) appears to be responsible for many metabolic abnormalities in polycystic ovarian syndrome. Discontinuation of Valproate may lead to improvement of metabolic problems of this syndrome.
A large number of Anti-Epileptic Drugs (AEDs) change metabolism of female sex hormones. These drugs stimulate the liver causing it to faster destroy the hormones. The result is lower levels of sex hormones. This in turn cause decreased sexual drive and fertility problems. Phenobarbital, Phenytoin, Carbamazepine, Primidone, Oxcarbazepine, and Clobazam have the strongest stimulating effect on the liver. Topiramate, Lamotrigine, Felbamate and Rufinamide produce a similar but weaker liver stimulation.
Contraception in Epilepsy
Birth control is extremely important in epilepsy. It allows planning and proper preparation for the pregnancy in order to prevent complications caused by epilepsy and by medications.
Contraception in epilepsy is easier said than done. Many anti-epileptic drugs decrease effectiveness of hormonal contraceptives: Carbamazepine, Felbamate, Oxcarbazepine, Phenobarbital, Phenytoin, Topiramate. Hormonal contraceptives, in turn, lower levels of Valproate.
For women on liver stimulating drugs intrauterine devices (IUDs) and progestine implants are the best choices of contraception.
Osteoporosis in Epilepsy
Bone fractures are 2 to 6 times more common in persons with epilepsy. Falls due to seizures is not the major contributing factor.
Osteoporosis is a typical complication of epilepsy in both sexes and in children. Sex hormones are important for bone health. Many anti-epileptic drugs contribute to the bone loss by decreasing sex hormone levels. Some anti-epileptic drugs increase mineral turnover in the bones and decrease activity of Vitamin D leading to a mineral loss and poorer quality of bone tissue.
Studies reveal that 38% to 60% of people treated long term for epilepsy have an excessive bone loss. Vitamin D supplementation is shown to increase bone density in epilepsy sufferers and it is recommended in a long term epilepsy management. Studies suggest that patients with epilepsy treated with medications have to receive at least 400 IU of vitamin D3 per day on a regular basis. Presence of already diagnosed osteoporosis requires higher dose of vitamin D3.
Any comments about this page will be greatly appreciated at firstname.lastname@example.org Content copyright 2017. DOCTORSTRIZHAK.COM. All rights reserved.
Disclosure: This Web Site is intended for education purpose only. The information provided on this site must not be perceived as a guide for self-diagnosis or self-treatment. Every effort is made to keep the information current, but there are absolutely no guarantees of timely updates. By Andre Strizhak